Oklahoma, 2017

Wildfire in Oklahoma, February 17, 2017

February 17, 2017 · NWS OUN · 1 event in 1 county or zone

Amidst windy and dry conditions, grass fires burned 1500 acres in Atoka county on the 17th.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS OUN wrote it up.

Amidst windy and dry conditions, grass fires burned 1500 acres in Atoka county on the 17th.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Norman, OK wrote its last area forecast discussion before the first event at Feb 16, 10:45 PM CST, 1 hour 15 minutes earlier.

Area forecast discussion, Feb 16, 10:45 PM CST, 1 hour 15 minutes before
Area Forecast Discussion
National Weather Service Norman OK
1045 PM CST Thu Feb 16 2017

.AVIATION...
TAFS 1706/1806...

Some mid and high clouds will increase overnight
into Friday as a mid level low tracks across
southern Oklahoma and north Texas.  A recent run
or two of the RAP/soundings indicate some convective
potential overnight across northern Texas. Confidence
is low in occurrence, but would mainly impact SPS
between 9-12z.

A south wind will prevail.

&&

.PREV DISCUSSION... /issued 530 PM CST Thu Feb 16 2017/

AVIATION...
TAFS 1700/1724...
VFR conditions will prevail through the period with
a south wind.

PREV DISCUSSION... /issued 309 PM CST Thu Feb 16 2017/

DISCUSSION...
Primary forecast concern is the chance of widespread showers and
thunderstorms Sunday afternoon through Monday.

Another seasonably warm day is expected tomorrow with high
temperatures in the upper 60Fs to low 70Fs. A cutoff-low,
currently located across northern Mexico, will eject northeastward
late Friday into Saturday. Initially, moisture seems too limited
for any precipitation; however, by Saturday morning, the
magnitude of low-level moisture advection is forecast to
increase. Forecast BUFR soundings on the NAM and GFS indicate a
shallow (~1500-2000 ft), saturated layer that would indicate the
potential for some drizzle and/or fog. Some light rain may also be
possible in southeast Oklahoma.

A high-amplitude short-wave trough with embedded vorticity maxima
is expected to approach the Southern Plains on Sunday. Widespread
ascent associated with a warm conveyer belt is expected to shift
into western Oklahoma and parts of western north Texas by Sunday
afternoon. Ascent will spread eastward into central Oklahoma
Sunday night into Monday. Elevated instability (MUCAPE 250-750
J/kg) will be sufficient for thunderstorms, but the current
parameter space currently appears limited for any severe
thunderstorms.

Quasi-unidirectional/meridional surface to mid-level flow will
advect an unseasonably moist atmosphere into Oklahoma/north Texas.
Forecast precipitable water values (widespread >1" with some
>=1.4" values along the Red River) are near or above the
climatological maximum for mid-February. Therefore, locally heavy
rainfall will be the primary hazard--especially near the Red
River.

Remnant showers will be possible on the northern periphery of the
mid/upper low, primarily across southeast Oklahoma on Tuesday.
Dry weather is forecast by Wednesday as the low's influence should
be to our southeast.

An intense mid/upper level trough is forecast to eject into the
Plains by late Thursday. Significant pressure falls on the lee of
the Rockies should result in gusty southerly winds Thursday
afternoon. There is uncertainty on the the exact track as the
16/12Z GFS is farther south than the ECMWF. The synoptic pattern
would be favorable for thunderstorms; however, the remnant
cutoff-low in the Gulf of Mexico should mitigate the overall
moisture quality. Nevertheless, opted to add a low chance of
showers/storms generally from I-35 eastward on Thursday to account
for the uncertainty.

Temperatures are expected to stay above seasonable averages
through next Thursday with no cold air intrusions forecast until
just beyond the forecast period.

Mahale

&&

.PRELIMINARY POINT TEMPS/POPS...
Oklahoma City OK  43  69  47  66 /   0   0   0  10
Hobart OK         42  68  43  67 /   0   0   0  10
Wichita Falls TX  43  71  46  71 /   0   0   0  10
Gage OK           39  70  37  70 /   0   0   0   0
Ponca City OK     40  70  46  66 /   0   0   0  10
Durant OK         43  69  51  68 /   0  10  10  20

&&

.OUN WATCHES/WARNINGS/ADVISORIES...
OK...None.
TX...None.
&&
Hazardous weather outlook, Feb 16, 11:48 AM CST, 12 hours 12 minutes before
Hazardous Weather Outlook
National Weather Service Norman OK
1148 AM CST Thu Feb 16 2017

OKZ004>048-050>052-TXZ083>090-171200-
Harper-Woods-Alfalfa-Grant-Kay-Ellis-Woodward-Major-Garfield-
Noble-Roger Mills-Dewey-Custer-Blaine-Kingfisher-Logan-Payne-
Beckham-Washita-Caddo-Canadian-Oklahoma-Lincoln-Grady-McClain-
Cleveland-Pottawatomie-Seminole-Hughes-Harmon-Greer-Kiowa-Jackson-
Tillman-Comanche-Stephens-Garvin-Murray-Pontotoc-Coal-Cotton-
Jefferson-Carter-Johnston-Atoka-Love-Marshall-Bryan-Hardeman-
Foard-Wilbarger-Wichita-Knox-Baylor-Archer-Clay-
1148 AM CST Thu Feb 16 2017

This hazardous weather outlook is for portions of northern...
western...central...and southern Oklahoma...and western north
Texas.

.DAY ONE...Through Tonight...

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday...

.THUNDERSTORMS...
Thunderstorm chances will return to the area Sunday through
Tuesday. Periods of locally heavy rainfall may occur.

Get graphics and more details at weather.gov/norman...and follow
our weather forecast office on Twitter and Facebook.

TL/CmS

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 wildfire. Local standard time, as filed.

Wildfire, Atoka

When
February 17, 12:00 AM CST to 11:59 PM CST
Where
Atoka forecast zone
Reported by
Park/Forest Service
Coordinates
34.374, -96.038 (the zone’s center; the record gives no point)

What these are

Wildfire
A fire burning in wildland vegetation, with its acreage and damage where known.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Oklahoma in 2017Every state in 2017This day in weather historyWarnings in Oklahoma, February 2017

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 680577.